Neurologic manifestations in anaphylaxis due to subcutaneous allergy immunotherapy: A case report

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Life-threatening anaphylactic shock is a rare (1 in 1 million) but documented occurrence in response to subcutaneous immunotherapy. Immediate administration of Epinephrine (Epi) is critical to save lives in these situations. The current protocol for systemic reactions in immunotherapy is for the prescribing physician to reassess the dosing and schedule as well as the risk:benefit assessment for the therapy and determine whether or not to proceed.

Patient concerns:

The patient revealed concerns regarding the neurologic sequela sustained after undergoinig life-threatening anaphylactic shock.

Diagnosis:

The patient was diagnosed with anaphylactic shock and treated appropriately.

Interventions:

The patient experienced shortness of breath and was promptly administered 2 shots of 0.3mg Epi followed by a loss of consciousness (LOC) and a series of 4 consecutive seizures accompanied with LOC and urinary incontinence. Seizures as a manifestation of anaphylaxis are rare with 1 study claiming 13% of cases of anaphylaxis having LOC and only 1.5% cases with loss of bladder or bowel control.

Outcomes:

This case is one of continued subcutaneous immunotherapy after the patient had an initial systemic reaction suspicious for anaphylaxis 6 months before the life-threatening anaphylaxis, both induced by immunotherapy. In both instances, there was a significant amount of neurologic involvement. Neurologic sequela included a transient tremor and permanent deficits in vision, fine motor coordination evidenced by a change in handwriting.

Lessons:

The current protocol was followed in this patient but still ended up almost ending her life. This protocol seems to be inadequate with regards to potential fatality. Even though a very small number, some patients face life-threatening adverse effects after apparently very low-risk immunotherapies. Therefore, reevaluating the treatment protocol with addition of a longer post-shot observation step and discontinuing treatment in the case of adverse events may help minimize the overall risk of any fatal outcome.

Related Topics

    loading  Loading Related Articles